Opioid-Induced Constipation: Why Do Opioids Cause Constipation?

Suffering From Opioid-Induced Constipation

Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.

The United States is still fighting the crisis regarding the use of opioid drugs. The National Institute on Drug Abuse reports that over 130 deaths are recorded each day due to an overdose on these chemicals. It is vital for the general population to realize the potential side-effects that these drugs can cause and minimize them. Opioid constipation or OIC is a relatively commonly reported side-effect of these medicines, as well as opioid itching. Take a look at why this side-effect happens and discover the opioid-induced constipation treatment options available.

Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Table Of Contents:

Why Do Opioids Cause Constipation?

When it comes to looking at opioid-induced constipation medication and remedies, it is first important to understand why the drug causes these adverse events. This provides a better understanding of what is happening in a person’s body.
The chemicals that are used in the production of this particular drug what leads to the possible development of constipation from opioids. When a person takes this type of drug, then the chemicals in the medicine interact with opioid receptors. Opioid receptors are found in various areas of the body, including the brain and the gastrointestinal tract.
It is also important to ask are opioids CNS depressants, which they are. This means, when taken, the central nervous system is slowed down. In turn, the pain response is suppressed, but this can also have an impact on the gastrointestinal tract and, more specifically, on digestion.

Thus, when it comes to looking at the relation between opioids and constipation, it is important to note that the drug causes the central nervous system’s activity to slow down. In turn, opioid metabolism side-effects can start to develop – and this is when a person becomes constipated.

Symptoms Of Opioid-Induced Constipation

When opioid-induced constipation occurs, a person may experience additional symptoms apart from just becoming constipated after they used the drug. Thus, individuals should also look out for the accompanying symptoms to understand whether the opioid drugs that they have taken caused them to experience these side-effects.
Specific symptoms that a person should look out for include:

  • The stool may be dry and hard
  • Some people may experience nausea
  • In more serious cases of constipation, vomiting may also occur
  • Abdominal tenderness
  • Defecating may cause pain and strain
  • Bloating
  • The abdomen may bulge
  • Distension
  • Tiredness may develop in some people, along with lethargy
  • Appetite loss

The scientific research on OIC explains that constipation is diagnosed when a person passes less than three stools over the course of one week, which may be used to assist the physician in determining if a person has developed this side-effect as a result of opioid usage.

 abdomen bloating from opioids

If side effects from the current drug become severe or the medication no longer provides pain relief the doctor should be asked to use opioid conversion table to substitute the drug. It is not advised to use this table for self-medication or to change the prescription without consulting the specialist.

How Long Does OIC Last?

The period during which opioid-induced constipation will last really depends from one person to another. There are a number of factors that should be taken into account in the particular scenario, which will have a potential impact on whether or not a person will become constipated, and for how long. OIC is more likely to occur in patients who use pain relieving medicine for prolonged durations.

Treatment For Opioid-Induced Constipation

There is a number of different opioid-induced constipation guidelines that have been suggested. A physician will first need to analyze certain factors. While it may not be as important whether the person took an opiate or opioid, the specific drug and dosage taken need to be reported. The period during which the drugs have been taken will also be important, as well as the number of days that the person has been experiencing constipation.

In many cases, a physician may provide a person with the laxative for opioid-induced constipation, in their professional opinion, along with the prescription for the drug. This is sometimes done in order to prevent constipation from developing, especially when a person seems to be at a higher risk of such a side-effect. Higher doses and long-term use of opioid drugs often also calls for laxatives to be provided as medications for opioid-induced constipation.

When a laxative is provided, the person may not experience constipation. If the individual does experience this side-effect, then the symptoms may improve quickly. In cases where a person is provided with opioid constiдpation medication once the side-effect has already developed, it is important to note that the symptoms may still be experienced for some time.
Opioid constipation relief is most often achieved by providing the person experiencing the complication with a dose of laxatives.

Toilet paper and medicine for opioid-induced constipation

It should be noted that this will not treat the cause of constipation, which is a depressant effect on the central nervous system. For this reason, the half-life of opioid drugs taken by the person will be considered important as well. This will help the physician determine how long until the medicine has worked out of the person’s system.

Take Opioids With Caution

Constipation induced with the use of opioids is only one of the possible side-effects that the drug may cause. Individuals should also be wary of opioid overdose symptoms when constipation is not the only complication being experienced, especially when a high dose of the drug was taken.
Those individuals who take these drugs over a long period of time also need to be wary that opioid addiction is a real issue that the world is facing now. When symptoms of opioid withdrawal develop in the case where a person stops using the medicine, additional treatment protocols might be needed.

In this type of situation, a person may require professional drug addiction treatment. This can be provided to them through a drug rehab center that specializes in helping with the opioid crisis. The first line of treatment in these cases would usually be a detox program. If the person is experiencing complications due to the drug, then opioids constipation treatment and other appropriate protocols may be utilized to assist the individual.
Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

View Sources
  1. Lalit Kumar, Chris Barker, Anton Emmanuel, Opioid-Induced Constipation: Pathophysiology, Clinical Consequences, and Management, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4027019/
  2. National Institute on Drug Abuse, Opioid Overdose Crisis, https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis

Comments

Leave a comment